Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 166, NWS Indianapolis, IN

July 20, 2025Clay County, Greene County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2025, 7:00 PM EDT for Clay County, Greene County, Sullivan County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2025, 7:00 PM EDT (23:00 UTC)
Expired
Jul 20, 2025, 7:45 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KIND 202300
SVRIND
INC021-055-153-202345-
/O.NEW.KIND.SV.W.0166.250720T2300Z-250720T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
700 PM EDT Sun Jul 20 2025

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  Northwestern Greene County in southwestern Indiana...

* Until 745 PM EDT.

* At 700 PM EDT, a severe thunderstorm was located near Sullivan, or
  19 miles south of Terre Haute, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, Jasonville, Shelburn, Farmersburg, Dugger, Hymera,
  Fairbanks, and Coalmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3921 8758 3924 8758 3925 8737 3918 8715
      3901 8726 3920 8759
TIME...MOT...LOC 2300Z 303DEG 18KT 3919 8743 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM
1 follow-up statement
997 
WWUS53 KIND 202313
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
713 PM EDT Sun Jul 20 2025

INC021-055-153-202345-
/O.CON.KIND.SV.W.0166.000000T0000Z-250720T2345Z/
Sullivan IN-Clay IN-Greene IN-
713 PM EDT Sun Jul 20 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN SULLIVAN...SOUTHWESTERN CLAY AND NORTHWESTERN GREENE
COUNTIES...

At 713 PM EDT, a severe thunderstorm was located near Sullivan, or 21
miles south of Terre Haute, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Jasonville, Shelburn, Farmersburg, Dugger, Hymera,
Fairbanks, and Coalmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3921 8758 3924 8758 3925 8737 3918 8715
      3901 8726 3920 8759
TIME...MOT...LOC 2313Z 303DEG 18KT 3915 8736 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:04 PM EDT, 56 minutes earlier. Its key messages:

  • Flash Flood Watch in effect through 8 PM Monday
  • Multiple rounds of showers and storms are expected through Monday, with locally heavy rainfall and flash flooding possible
  • Strong to severe storms will be possible this evening into tonight, with damaging winds the primary threat, although large hail or an isolated tornado cannot be ruled out
  • Hot and very humid next Wednesday-Friday, yielding widespread and potentially dangerous maximum heat indices in the 100s.
Area forecast discussion, Jul 20, 6:04 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
604 PM EDT Sun Jul 20 2025

.KEY MESSAGES...

- Flash Flood Watch in effect through 8 PM Monday

- Multiple rounds of showers and storms are expected through Monday,
  with locally heavy rainfall and flash flooding possible

- Strong to severe storms will be possible this evening into
  tonight, with damaging winds the primary threat, although large
  hail or an isolated tornado cannot be ruled out

- Hot and very humid next Wednesday-Friday, yielding widespread and
  potentially dangerous maximum heat indices in the 100s.

&&

.MESOSCALE UPDATE...
Issued at 603 PM EDT Sun Jul 20 2025

Abundance of remnant weak boundaries still exist across the
atmosphere over Central Indiana. Atmosphere overall still is a
somewhat disorganized after the morning convection; however, there
is some new agitation with vertical growth to the cumulus fields
stretching from near Watseka IL southeast through Northern
Tippecanoe County to near Kokomo. A few reports of funnel clouds
have been noted within this area of vertical lift and modest shear,
especially within the 0-3km layer. Deep layer shear is still robust
as well, fortunately it appears winds are parallel to the mean flow
which should not allow the atmosphere to get too out of control at
least for the next hour or so north of Indy Metro. The bigger
concern is a rapid destabilization to the atmosphere west of Terre
Haute, where we are seeing a cluster of storms grow vertically and
realize the unstable atmosphere. Growth is reaching glaciation
quickly which is leading to lightning production quickly, but given
the high wet-bulb zero heights it will be difficult to produce large
hail and at worst pea size hail. The bigger concern still remains
for efficient rain production given the volume of moisture within
the sensible layer, and steady upslope to parcels feeding into the
atmosphere near Vincennes to Bedford. All of this sets the stage for
heavy rain potential in a short period of time with slow moving
convective elements this evening

&&

.SHORT TERM (This evening through Monday)...
Issued at 302 PM EDT Sun Jul 20 2025

A complex of thunderstorms moved across the northern half of the CWA
this morning and into the early afternoon hours. Severe weather was
not reported, but there were a few reports of localized flooding in
the Pendleton and Anderson area.

The aforementioned storm complex laid down an outflow boundary that
has been slowly pushing southward. North of this boundary,
temperatures have been in the 70s with abundant cloud cover and even
some light residual rain showers. South of it, sunshine and
continued southwesterly flow have allowed temps to climb to near 90.
As such, quite the instability gradient currently exists throughout
central Indiana.

All available guidance shows regeneration of storms this afternoon.
Our forecast challenge therein lies with this second round of storms
and how it may evolve. The outflow boundary mentioned above will
likely play a role, and the most probable scenario is convection
develops along this boundary or near it and then propagates south
southeastward. Convection may also develop further north, especially
if the boundary is weak enough that it dissipates completely or
moves back northward.

Guidance has been wavering between the two scenarios. The HRRR, for
instance, tends to regenerate convection further north compared to
the NAM Nest. This makes sense given their biases regarding cold
pool formation. CAMs will likely struggle today, so we'll have to
rely on our atmospheric conceptual models. Satellite is showing some
clearing over central Illinois with surface obs showing a more
diffuse boundary. Eastward into central Indiana, where the storms
occurred more recently, the boundary is stronger and the air more
stable.

Assuming some atmospheric recovery is possible under increased
sunshine, a destabilizing atmosphere may be realized from Lafayette
to Indy south and westward. Therefore, this portion of our CWA
stands the best chance of seeing additional storms today. Places
further north and east may remain stable enough to limit convective
redevelopment.

Like earlier rounds of convection, our primary hazards are strong to
damaging wind gusts (within the strongest cells and embedded bowing
segments) along with very heavy rain and flash flooding. Flooding
potential will be maximized where storm motions are slow and or
align for training / repetitive storm tracks. Soundings show a very
moist column with a deep warm cloud layer...so rainfall production
will be efficient. Extreme rainfall rates between 2-3"/hr or even
higher may occur. Isolated pockets of 3-6 inches of rainfall are
possible where storm training occurs.

TONIGHT INTO MONDAY

After today's storms exit we'll be left with northeasterly flow and
a stabilized atmosphere. Temperatures should be quite nice to start
the week, with highs in the 80s on Monday with reduced humidity. The
boundary and axis of active weather will not be too far away,
however, with some convection possible along the IL/IN state line
and into our southern counties.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 302 PM EDT Sun Jul 20 2025

Upper-level ridging looks to build eastward this week, allowing hot
and humid weather to return. Height anomalies do not appear to be
that high, perhaps 1-2 sigma above the mean. Still, 500mb heights
are anomalous and favor above-normal temperatures. Anomalous heights
peak around the Wednesday timeframe, with ridging drifting eastward
and flattening by the end of the week.

High temperatures likely climb to near 90 Wednesday onward, perhaps
a few days earlier across our southwest. Humidity likely builds as
well with surface high pressure moving eastward and southwesterly
flow returning. Combined with the humidity, heat indices could
climb into the 100-105 degree range which would be approaching
advisory-level criteria.

Rain/storm chances return later in the week, with a pattern
developing similar to the one we're currently seeing - namely,
ridging to our west with a jet stream that's NW-SE oriented. Our
convective chances therefore will depend on mesoscale features not
resolvable at this range. We will keep broad but low PoPs in the
forecast for now. Increased precip and cloud cover may limit 90
degree readings this coming weekend.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 138 PM EDT Sun Jul 20 2025

Impacts:

- VFR Conditions this afternoon and evening.

- MVFR or IFR late overnight

- Scattered showers or thunderstorms possible this afternoon and
evening.

Discussion:

A stalled frontal boundary over Central Indiana has allowed for a
very moist and stagnant air mass to remain across Central Indiana.

An upper level disturbance was exiting Central Indiana. This was
allowing scattered light rain showers across northern Central
Indiana to depart to the east. A few more showers were found
upstream, over central IL, but these were weak and IR shows no
significant cooling cloud tops. HRRR suggests redevelopment along
the boundary this afternoon, but confidence for this is low as
daytime heating has had a minimal impact due to thick cloud cover
across the sites. For now, a VCTS mention has been used.

The lingering lower level boundary and moisture is expected to remain
in place across the area overnight, with very high dewpoints, light
winds and low dew point depressions. This should again result in fog
overnight, some of which may become IFR or LIFR, mainly at the more
rural TAF sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

MESOSCALE...Beach
SHORT TERM...Eckhoff
LONG TERM...Eckhoff
AVIATION...Puma
Hazardous weather outlook, Jul 20, 4:31 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
431 PM EDT Sun Jul 20 2025

INZ021-028>031-035>049-051>057-060>065-067>072-212045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
431 PM EDT Sun Jul 20 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms are expected at times tonight, including a threat for
strong to severe storms. Damaging winds will be the primary threat,
along with heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will remain possible at times through Tuesday. Locally
heavy rain and flash flooding will be the primary threats through
the early portion of the week. Storm chances return to the forecast
late in the week as well. Lightning is a threat with any
thunderstorm.

Heat indices over 100 degrees will be possible from Wednesday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today or tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 20, 5:48 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Sun Jul 20 2025

INZ021-029>031-038-202230-
Howard IN-Clinton IN-Tipton IN-Tippecanoe IN-Carroll IN-
548 PM EDT Sun Jul 20 2025

...Strong thunderstorms will impact portions of Carroll, northern
Tippecanoe, northern Clinton, Howard and northern Tipton Counties
through 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout along a line extending
from 11 miles west of Kokomo to near Watseka. Movement was east at 65
mph.

HAZARD...Landspouts, Funnel Clouds, and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Kokomo, West Lafayette, Delphi, Windfall, Greentown, Flora,
Rossville, Battle Ground, Russiaville, Camden, Sharpsville,
Burlington, Yeoman, and Indian Heights.

This includes Interstate 65 between mile markers 175 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 8637 4056 8637 4056 8618 4049 8586
      4033 8586 4034 8636 4050 8709 4056 8709
      4056 8677 4066 8677 4067 8675 4068 8676
TIME...MOT...LOC 2147Z 284DEG 55KT 4049 8635 4078 8768

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:03 AM EDTFlood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more24 hr
Jul 20, 9:08 AM EDTSpecial Weather StatementINDTippecanoe, Warren52 min
Jul 20, 9:49 AM EDTSpecial Weather StatementINDTippecanoe41 min
Jul 20, 9:55 AM EDTSevere Thunderstorm WarningINDTippecanoe35 min
Jul 20, 10:07 AM EDTSpecial Weather StatementINDMontgomery38 min
Jul 20, 10:14 AM EDTSpecial Weather StatementINDClinton46 min
Jul 20, 10:36 AM EDTSpecial Weather StatementINDBoone, Clinton, Tipton39 min
Jul 20, 12:03 PM EDTAreal Flood AdvisoryINDDelaware, Hamilton, Henry, Madison, Randolph14 min
Jul 20, 12:17 PM EDTAreal Flood WarningINDDelaware, Hamilton, Henry, Madison, Randolph3 hr
Jul 20, 5:48 PM EDTSpecial Weather StatementINDCarroll, Howard42 min
Jul 20, 6:20 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo40 min
Jul 20, 7:31 PM EDTAreal Flood AdvisoryINDClay, Greene, Sullivan, Vigo3 hr
Jul 20, 7:45 PM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan45 min
Jul 20, 7:51 PM EDTSpecial Weather StatementINDMonroe39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.